Alert archive / Utah / Heavy Snow Warnings in 2005
Heavy Snow Warning 2, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this heavy snow warning at Dec 6, 2005, 2:50 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 6, 2005, 2:50 PM MST (21:50 UTC)
- Expired
- Dec 6, 2005, 9:57 PM MST
- In force
- 7 hr
- Issued by
- NWS Salt Lake City, UT
What forecasters said that day
The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this heavy snow warning went out at Dec 6, 10:30 AM MST, 4 hours 20 minutes earlier.
Area forecast discussion, Dec 6, 10:30 AM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1030 AM MST TUE DEC 6 2005
.SYNOPSIS...AN ARCTIC COLD FRONT CURRENTLY MOVING INTO NORTHERN
UTAH WILL CONTINUE TO MOVE OVER THE STATE BY WEDNESDAY MORNING. A
COLD AIRMASS WILL REMAIN OVER THE AREA WEDNESDAY. AN UNSETTLED
WEATHER PATTERN COULD REMAIN OVER THE AREA FOR THE REMAINDER OF
THE WEEK.
&&
.DISCUSSION...SNOW SHOWERS ARE EXPANDING ALONG THE WASATCH FRONT
AS OROGRAPHICS COMBINE WITH A GOOD JET MAXIMUM TO THE NORTHWEST OF
THE AREA. AREAS LIES IN THE LEFT FRONT QUADRANT OF A JET MAXIMUM
DROPPING SOUTHEAST OVER CENTRAL WASHINGTON AND EASTERN OREGON.
WATER VAPOR INDICATES JET MAXIMUM MAY BE ASSOCIATED WITH A UPPER-
LEVEL FEATURE IN BRITISH COLUMBIA THAT CONTINUE TO DROP SOUTH.
SHOWERS WILL CONTINUE TO EXPAND OVER THE AREA THROUGH THIS MORNING
AND WILL STRENGTHEN AS THE COLD FRONT APPROACHES THE AREA.
SURFACE COLD FRONT HAS BEEN TOUGH TO TRACK...BUT APPEARS TO BE
STRETCHING FROM THE UTAH-NEVADA-IDAHO BORDER TO JUST SOUTH OF SODA
SPRINGS AND EAST THROUGH BIG PINEY. FRONT IS EXPECTED ALONG THE
WASATCH FRONT SOMETIME AFTER NOON. WINDS RECENTLY HAVE SHIFTED TO
THE NORTHWEST OVER MOST OF NORTHERN UTAH. THIS COULD BE ASSOCIATED
WITH AN OVERRUNNING COLD POOL AS THE COLD AIR BEHIND THE FRONT IS
VERY DENSE.
SYSTEM APPEARS NOT TO HAVE MUCH MOISTURE. NO SURPRISE THERE. GFS
AND NAM MIXING RATIOS JUST BARELY EXCEED 2 G/KG. BUT WHAT SYSTEM
APPEARS TO LACK IN MOISTURE MAKES UP FOR IN THE INSTABILITY. GOOD
DYNAMICS ARE EXPECTED TO MOVE OVER THE STATE WITH THE COLD FRONT
PASSAGE. 200MB WINDS JET MAXIMUM OVER OREGON AND WASHINGTON WILL
PUSH DOWN INTO NEVADA LATE THIS AFTERNOON KEEPING THE AREA IN A
FAVORABLE AREA FOR PRECIPITATION. 500MB COOLING IS SIGNIFICANT
OVER THE NEXT 9 HOURS OR SO. TEMPERATURES DROP FROM AROUND -30
DEGREES CELSIUS ALONG THE NORTHERN AND EASTERN EDGES OF THE AREA
TO AROUND -34 DEGREES BY SUNSET. ALL THIS WILL LIFT THE LID OF THE
ATMOSPHERE.
A TIGHTENING SURFACE PRESSURE GRADIENT WILL ALSO BRING WINDS TO
CANYONS AND PASSES. GFS INDICATES A 11MB PRESSURE DIFFERENCE
BETWEEN ROCK SPRINGS AND SALT LAKE CITY DEVELOPING OVERNIGHT
TONIGHT...AND THE PRESSURE GRADIENT MOVING TOWARD SOUTHWEST UTAH
BY EARLY MORNING. PRESSURE DIFFERENCES OF 4-5 MB BETWEEN CEDAR
CITY AND LAS VEGAS AND CEDAR CITY AND GRAND CANYON AIRPORT. WITH
VERY LITTLE UPPER-LEVEL SUPPORT AT 700MB...WINDY CONDITIONS CAN
BE EXPECTED IN THE CANYONS AND PASSES THROUGH UTAH WITH LOCALLY BREEZY
TO LOCALLY WINDY CONDITIONS POSSIBLE ACROSS THE REST OF THE AREA...BUT
CONDITIONS SHOULD REMAIN BELOW ADVISORIES CRITERIA.
EXTENDED PICTURE STILL LOOKS MUDDLED FOR THE REMAINDER OF THE
WEEK...BUT ECMWF...UKMET...AND GFS ALL SEEM TO BE COMING TOGETHER
TO WARDS AN UNSETTLED PATTERN CONTINUING INTO LATE WEEK. THE LATE
WEEK SYSTEM SHOULD BE WEAKER THAN THE CURRENT SYSTEM...BUT DETAILS
ARE STILL EMERGING ON IT. ECMWF AND UKMET SEEM TO BE MORE
AGGRESSIVE WITH THE SYSTEM THAN GFS. MOVEMENT SEEMS TO BE MAIN CONCERN
THOUGH.
BOTH ECMWF AND GFS HINT AT RIDGE MOVING OVER THE AREA FOR THE
BEGINNING OF NEXT WEEK. THE RIDGE COULD BRING THE FIRST SIGNIFICANT
VALLEY INVERSION EVENT TO UTAH.
&&
.AVIATION...SURFACE COLD FRONT WHICH IS MOVING THROUGH NORTHERN UTAH
WILL BE ACCOMPANIED BY SEVERAL HOURS OF SNOW THIS AFTERNOON. FRONT
SHOULD MOVE THROUGH KSLC AROUND 2000 UTC. CONDITIONS WITH THIS AREA
OF SNOW WILL GENERALLY BE MVFR ALTHOUGH THERE WILL BE AREAS OF IFR
VISIBILITIES AND LOCAL IFR CEILINGS. TONIGHT...AS A COLD AIRMASS
DROPS INTO NORTHERN UTAH ANTICIPATE LAKE ENHANCED SNOW SHOWERS TO
CONTINUE. MVFR CEILINGS WILL CONTINUE THROUGH THE OVERNIGHT PERIOD.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SNOW AND BLOWING SNOW ADVISORY UNTIL 9 PM TUESDAY FOR UTZ007-
UTZ008-UTZ009.
WY...NONE.
&&
PUBLIC...HALL
AVIATION...GRAHAMHazardous weather outlook, Dec 6, 5:25 AM MST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 525 AM MST TUE DEC 6 2005 UTZ001>021-WYZ021-071300- CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL- GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT- SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK- WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS- WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 525 AM MST TUE DEC 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH AND EXTREME SOUTHWESTERN WYOMING. .DAY ONE... TODAY AND TONIGHT SIGNIFICANT SNOWFALL ALONG WITH LOCALLY STRONG WINDS WILL IMPACT PORTIONS OF THE NORTHERN MOUNTAINS TODAY THROUGH THIS EVENING. SEE THE LATEST WINTER WEATHER STATEMENT FOR DETAILS...SLCWSWSLC. LOCALLY STRONG CANYON WINDS ARE POSSIBLE ALONG THE WASATCH FRONT AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY LOCALLY STRONG CANYON WINDS ARE POSSIBLE ALONG THE WASATCH FRONT AND IN UTAHS DIXIE WEDNESDAY MORNING. NO HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF THE PERIOD.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 5, 9:35 PM MST | Snow and Blowing Snow Advisory | SLC | 23 hr | |
| Dec 6, 11:57 AM MST | Snow Advisory | SLC | 8 hr | |
| Dec 6, 1:56 PM MST | Winter Storm Warning | SLC | 7 hr |
Nearby
Heavy Snow Warnings in Utah, 2005Every heavy snow warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.